Louisiana, 2009

Tornadoes and Flooding in Louisiana, December 24, 2009

December 24, 2009 · NWS LCH · 25 events in 7 counties and zones

A powerful upper level storm system moved across the Southern Plains and Lower Mississippi Valley from Wednesday, December 23, 2009, through Thursday, December 24, 2009. Numerous showers and elevated thunderstorms, including some supercells, repeatedly developed and moved northward across much of southwest Louisiana and the northern Gulf of Mexico from late Wednesday evening into Thursday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$5.8 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A powerful upper level storm system moved across the Southern Plains and Lower Mississippi Valley from Wednesday, December 23, 2009, through Thursday, December 24, 2009. Numerous showers and elevated thunderstorms, including some supercells, repeatedly developed and moved northward across much of southwest Louisiana and the northern Gulf of Mexico from late Wednesday evening into Thursday morning. As the main upper level system approached Louisiana early Thursday morning, a squall line developed across east Texas and moved rapidly eastward across Louisiana, causing several reports of wind damage in southern Louisiana. Meanwhile, some of the elevated supercells became surface-based and tracked north-northeastward across south-central and east-central Louisiana, spawning at least a dozen tornadoes. In addition, the widespread rainfall caused flooding in some of these same areas.

In total, at least 12 tornadoes affected portions of Vermilion, Acadia, St. Landry, Evangeline, and Avoyelles Parishes within a two hour timespan from 7-9 AM. Seven tornadoes affected Acadia Parish alone, the biggest single outbreak of tornadoes ever recorded in that parish. Three tornadoes were rated EF2, three were rated EF1, and six were rated EF0. Other tornadoes likely occurred that were reported by area residents but could not be confirmed by NWS storm surveys. These included a likely tornado just east of I-49 in extreme northeastern Evangeline Parish, a possible tornado about 8 miles southwest of Gueydan, and another east of Palmetto in far northeastern St. Landry Parish. This was the largest outbreak of tornadoes in the NWS Lake Charles county warning area since November 23, 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 24, 6:10 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 24, 6:10 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
610 AM CST THU DEC 24 2009

.AVIATION...BAND OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING
EAST AT 35 MPH JUST NOW MOVING PAST BPT WILL BE MOVING INTO LCH
AROUND 14Z AND AEX AT 15Z. EXPECT GUSTS TO 40 KNOTS WITH IFR
CIGS/VIS IN HEAVY RAIN WITH THE BAND AND THE FRONT IMMEDIATELY
FOLLOWING WITHIN AN HOUR WILL TAPER OFF THE RAIN. LFT AND ARA CAN
EXPECT THIS BAND AT 17Z AFTER IT SLOWS SOME. MVFR CIGS WITH A FEW
SHOWERS IN THE WAKE OF THE FRONT WITH GUSTY WESTERLY WINDS. SKIES
WILL CLEAR FROM WEST TO EAST TNITE FOR BPT AND LCH WITH MVFR CIGS
IMPROVING TO VFR. LFT, ARA AND AEX WILL SEE VFR CIGS CLEARING MID-
MORNING CHRISTMAS DAY.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 519 AM CST THU DEC 24 2009/

UPDATE...
UPDATED FOR NEW TOR WATCH UNTIL 19Z FOR SE TX AND SRN LA.
ALSO EXTENDED THE LAKE WIND ADVISORY FOR AREAS NORTH OF THE
I-10 CORRIDOR. SQUALL LINE HAS NOW MOVED INTO SOUTHEAST TEXAS.

PREV DISCUSSION... /ISSUED 432 AM CST THU DEC 24 2009/

DISCUSSION...
A COLD FRONT WILL BE ENTERING SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA THIS MORNING. STRONG THUNDERSTORMS ARE DEVELOPING
OUT AHEAD OF THIS LATEST FRONT. PERIODS OF RAIN AND SHOWERS
WILL CONTINUE BEHIND THE FRONT BEFORE DRIER AIR PUSHES IN
LATE THIS AFTERNOON.

WE HAVE ALREADY REACHED THE HIGH TEMPERATURE FOR THE DAY WITH
AFTERNOON FALLING INTO THE LOWER 60S THIS AFTERNOON. STRONG WEST
TO NORTHWEST WINDS BEHIND THE FRONT WITH A SMALL CRAFT ADVISORY
AND LAKE WIND ADVISORY IN EFFECT FOR TODAY SOUTH OF THE I-10
CORRIDOR.

THE GOOD NEWS IS SKIES WILL BE CLEARING TONIGHT WITH A COLD START
TO THE CHRISTMAS DAY. TEMPS ACRS THE LAKES REGION IS SE TX AND
CNTRL LA WILL BE HOVERING IN THE LOWER 30S WHILE MID 30S WILL HOLD
ALONG THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  63  34  52  33  55 / 100  10   0  10  10
KBPT  63  32  52  34  56 / 100  10   0  10  10
KAEX  62  32  49  29  53 / 100  10   0  10  10
KLFT  65  36  52  33  55 / 100  10   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Dec 24, 5:23 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CST THU DEC 24 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-251130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
523 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH UNTIL 1 PM. A SQUALL LINE IS MARCHING THROUGH
SOUTHEAST TEXAS AT THIS TIME WILL MOVE INTO SW LOUISIANA AROUND
6 AM AND CONTINUE MOVING OFF TO THE EAST.

WINDY AND MUCH COOLER BEHIND THE FRONT WITH A LAKE WIND ADVISORY
FOR AREA LAKES THROUGH 6 PM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 24, 6:26 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     MARINE TSTM WIND 1 E SABINE PASS         29.73N 93.87W
12/24/2009  M44 MPH          GMZ430             LA   C-MAN STATION

            NOS TIDE GAUGE AT SABINE PASS RECORDED A WIND GUST TO 38
            KNOTS OR 44 MPH.

&&

RUA

The radar

The Lake Charles radar (KLCH), 20 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 7 thunderstorm wind, 2 flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
December 24, 6:52 AM CST
Where
Cameron County, 1.13 mi ESE of Hackberry to 1.2 mi ESE of Hackberry
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
29.991, -93.354

Cameron Parish Emergency Manager and Cameron Pilot newspaper reported a microburst caused significant damage on Channelview Road near Mutts Road in Hackberry. A vacant Hurricane Rita-damaged house and an outdoor shed were destroyed, and another shed was damaged. One house was blown off its blocks. Two houses suffered roof and siding damage.

Thunderstorm Wind, Cameron

When
December 24, 7:18 AM CST
Where
Cameron County, Grand Chenier
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.770, -92.980

Minor wind damage was reported in northwest Grand Chenier.

Tornado, St. Landry

When
December 24, 7:25 AM CST to 7:32 AM CST
Where
St. Landry County, 0.7 mi SSW of Whiteville to 3.28 mi NW of Marrow
Rating
EF2
Path length
5.67 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
30.770, -92.153

The Whiteville Tornado touched down near Interstate 49 about 2 miles southwest of the community, then moved north-northeastward. Upon reaching Parish Road 5-230, the tornado destroyed an outbuilding and blew down numerous trees along Bayou Boeuf. A home was damaged south of Highway 182 just east of Bayou Boeuf, and two mobile homes received roof damage along Sonnier Road. The tornado then struck the Resurrection Catholic Church, obliterating the building and damaging several tombstones and tombs in the nearby graveyard. A farm located just north of the church received major damage, with one large rice silo blown 50 yards southwestward into the bayou and another rice silo severely damaged. Two tractor trailers at the farm were also damaged, with one blown by the tornado into a jack-knife position, and the other having a large tree fall onto it. Continuing north-northeastward across open fields, the tornado then blew down numerous trees along WPA Road. No damage occurred for the next few miles as the tornado moved across open farmland and crossed into Avoyelles Parish.

Tornado, Acadia

When
December 24, 7:27 AM CST to 7:39 AM CST
Where
Acadia County, 2.26 mi NW of Crowley to 2.61 mi ENE of Maxie
Rating
EF2
Path length
6.64 mi
Path width
100 yd
Injuries
4 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
30.240, -92.400

The Atwood Acres tornado touched down near the Interstate 10 and Highway 1121 intersection just northwest of Crowley, then moved north-northeast for 7 miles before ending just east of the Schule Road/Casanova Road intersection about 2 miles east of Maxie. The tornado first knocked down a few trees at a business along Interstate 10, with one tree falling on a car. Several trees were blown down behind some homes along Highway 1121 before more trees and a fence were blown down along Hensgen Road just west of Highway 13. The tornado crossed Highway 13 and caused roof damage to a home on the east side of the highway, before moving into the Atwood Acres subdivision. Here, the tornado caused major damage to 4 well-constructed homes and minor to moderate damage to approximately 26 other homes across the eastern half of the subdivision. One brick home completely lost its roof, with four family members inside receiving cuts and bruises, and three other homes received major damage to their roofs and walls. numerous trees, fences, and power lines were also blown down, with debris littering much of the subdivision and adjacent forests. The tornado continued northeastward and damaged another home just north of the subdivision, before passing through unaccessible forested areas. Several more trees were damagd at the Ellis Road/Parish Road 4-46 intersection. Curving more northward, the tornado moved generally along and just east of Ellis Road, with one barn destroyed at the intersection with Floyd Williams Road, and one oil storage tank blown down east of the Rifle Lane intersection. The final damage noted was to more trees near the Schule Road/Casanova Road intersection.

Tornado, Avoyelles

When
December 24, 7:32 AM CST to 7:37 AM CST
Where
Avoyelles County, 2.2 mi S of Nibot to 1.64 mi NNE of Nibot
Rating
EF0
Path length
3.7 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.849, -92.124

The Whiteville Tornado moved into Avoyelles Parish from St. Landry Parish. Curving northward, the tornado caused minor damage to a home and blew down a few trees along Highway 71 south of the Hargrove Road intersection. A sheriff also witnessed the funnel crossing the highway in this area. The tornado then moved northward along Highway 1178, where it blew down two trees across the highway before dissipating.

Tornado, Avoyelles

When
December 24, 7:37 AM CST to 7:45 AM CST
Where
Avoyelles County, 2.79 mi SSE of Evergreen to 0.49 mi WNW of Cottonport
Rating
EF0
Path length
4.96 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.914, -92.098

The same supercell that produced the Whiteville Tornado spawned another tornado that touched down east of Highway 1178 and south of Highway 361. This tornado blew down several trees along Highway 361 southeast of Evergreen. Passing just to the east of the town, the tornado continued across open farmland, damaging a few trees. Curving northward, the tornado damaged a few more trees before ending south of Highway 29 about 1 mile east of the Karo community.

Tornado, Acadia

When
December 24, 7:40 AM CST to 7:45 AM CST
Where
Acadia County, 3.15 mi ENE of Maxie to 3.21 mi SE of Mowata
Rating
EF0
Path length
2.08 mi
Path width
25 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
30.344, -92.375

The same storm that produced the Atwood Acres Tornado spun out another tornado which touched down south of the Kansas Road/Schultz Road intersection about 2 miles southeast of the Judd community. In this area, the tornado blew down several trees and destroyed a small outbuilding, with debris blown into nearby fields. The tornado moved northeastward across the Thevis Road/Gumpoint Road intersection, damaging more trees, before dissipating.

Funnel Cloud, Acadia

When
December 24, 7:45 AM CST
Where
Acadia County, 1.44 mi WNW of Iota
Reported by
NWS Employee
Coordinates
30.335, -92.504

Relatives of an NWS employee watched a funnel cloud pass near their home.

Tornado, Acadia

When
December 24, 7:46 AM CST to 7:49 AM CST
Where
Acadia County, 3.28 mi ESE of Mowata to 0.4 mi SW of Richard
Rating
EF0
Path length
2.92 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.380, -92.350

The same storm that produced the Atwood Acres and Judd tornadoes produced another tornado that touched down about 3 miles southwest of Richard and moved northeastward, ending just south of Richard School Road. Several trees were blown down and damaged at a farm on Cole Gully Road. A barn and adjacent mobile home were moderately damaged at the northwest corner of the Highway 367/Henry Beiber Road intersection.

Tornado, Acadia

When
December 24, 7:50 AM CST to 7:55 AM CST
Where
Acadia County, 2.82 mi NNW of Iota to 3.3 mi N of Iota
Rating
EF1
Path length
1.72 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.365, -92.505

After residents about 1 mile west of Iota watched a funnel cloud pass nearby, a tornado touched down about 2 miles northwest of Iota along Tulip Road. The tornado damaged the roofs of two mobile homes and destroyed a barn along Highway 91, with several trees were also blown down. A tree was broken in half and driven into the ground at Cinnamon Road and Highway 3067. Residents in the area witnessed the tornado and its associated debris cloud.

Thunderstorm Wind, Acadia

When
December 24, 7:50 AM CST
Where
Acadia County, 0.2 mi NE of Richard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.422, -92.318

Trees wre damaged along Richard School Road about one-quarter mile west of Charlene Highway, likely from the rear flank downdraft associated with the Richard Tornado.

Tornado, Acadia

When
December 24, 7:50 AM CST to 7:52 AM CST
Where
Acadia County, 0.3 mi NNW of Richard to 1.71 mi NNE of Richard
Rating
EF1
Path length
1.53 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.424, -92.322

The same storm that produced the Atwood Acres, Judd, and South Richard tornadoes spawned a fourth tornado that touched down about one half mile west-northwest of Richard and moved northeastward through Richard, before dissipating south of Britany Highway and east of Highway 1105 about 1.5 miles north-northeast of Richard. Major tree damage occurred on the east side of the Acadian Baptist Center on Academy Road, and two homes across the street also received significant damage. The tornado then struck and damaged a home and two mobile homes on Highway 1105 just north of St. Edmund Lane, with debris blown across the highway into adjacent fields.

Thunderstorm Wind, Acadia

When
December 24, 7:52 AM CST
Where
Acadia County, 2.05 mi N of Richard to 2.12 mi NNE of Richard
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.450, -92.322

A nearly half-mile wide swath of wide damage occurred along St. Henry Road north of Richard. Two mobile homes suffered skirting and awning damage, while one home had shingle damage. Several fences were also blown down. All damage was in a south to north direction.

Tornado, Acadia

When
December 24, 7:53 AM CST to 7:54 AM CST
Where
Acadia County, 3.51 mi N of Richard to 4.23 mi N of Richard
Rating
EF0
Path length
0.72 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.470, -92.310

The same storm that produced the Atwood Acres, Judd, South Richard, and Richard tornadoes produced a fifth tornado that touched down about 1 mile east of the Prudhomme community and moved north-northeast. Several trees and power lines were blown down along Highway 385 before the tornado crossed into St. Landry Parish.

Thunderstorm Wind, Acadia

When
December 24, 7:53 AM CST
Where
Acadia County, 3.41 mi N of Richard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.469, -92.323

Fences and tree limbs were blown down around one home along Highway 95 in the southern part of the Prudhomme community.

Tornado, St. Landry

When
December 24, 7:54 AM CST to 7:56 AM CST
Where
St. Landry County, 1.56 mi SSE of Savoy to 1.12 mi ENE of Savoy
Rating
EF0
Path length
1.99 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.480, -92.307

The tornado that touched down east of Prudhomme in Acadia Parish moved into St. Landry Parish just west of Wayne Road. Moving northward just west of and along Wayne Road, a local resident watched the tornado cross his crawfish pond across the street from his home. Numerous trees and power lines were blown down, and a barn was damaged. Debris from the barn was carried across Highway 190, and the tornado dissipated just north of the highway.

Tornado, Vermilion

When
December 24, 7:57 AM CST to 8:03 AM CST
Where
Vermilion County, 3.51 mi S of Gueydan to 2.28 mi NE of Gueydan
Rating
EF2
Path length
5.58 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.980, -92.530

The Gueydan Tornado began about 4 miles southwest of town near Ellis Bridge Road, blowing down a few trees Burnell Road and Humble Road. The tornado then moved north-northeastward causing extensive roof and siding damage to several homes just east of Highway 91 south of Gueydan. One tied-down mobile home was rolled over and completely destroyed, and another mobile home had its entire roof blown off. Trees and powerlines were also blown down in the area. The tornado then moved across Gueydan, causing intermittent damage to homes and trees along a narrow swath. One small outbuilding was blown into the water tower located in the northeast portion of town and destroyed. Continuing north-northeastward, the tornado blew down numerous trees at a farm on the southern end of JD Simon Road, and knocked down a power pole along Highway 713 west of Dallas Guidry Road. The tornado then curved northward, blowing down several tree limbs at a residence along Bill Searle Road west of Calvin Road, before dissipating. In total, approximately 50 homes were damaged by this tornado.

Tornado, St. Landry

When
December 24, 7:58 AM CST to 8:00 AM CST
Where
St. Landry County, 1.38 mi NNE of Savoy to 2.6 mi WNW of Swords
Rating
EF0
Path length
1.51 mi
Path width
25 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
30.518, -92.309

The same storm that produced the Atwood Acres, Judd, South Richard, Richard, and Savoy tornadoes spawned a sixth tornado that touched down near the old racetrack 1 mile northeast of Savoy. An outbuilding was damaged south of Linzay Road with debris from the building carried across fields to the northeast. Several trees were blown down or uprooted north of Linzay Road. The tornado then moved northward and crossed into extreme southeastern Evangeline Parish.

Tornado, Avoyelles

When
December 24, 7:59 AM CST to 8:00 AM CST
Where
Avoyelles County, 1.88 mi NW of Long Bridge to 1.87 mi NW of Long Bridge
Rating
EF0
Path length
0.26 mi
Path width
10 yd
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.038, -92.044

The Bunkie Record newspaper reported a tornado struck a mobile home along Highway 107 about 1 mile south-southeast of Mansura. The roof and porch of the mobile home were damaged, with debris blown up to 100 feet into a nearby pasture. Residents heard the tornado approach and pass by in just a few seconds. This tornado was spawned by the same supercell that produced the Whiteville and Evergreen tornadoes.

Tornado, Evangeline

When
December 24, 8:00 AM CST to 8:02 AM CST
Where
Evangeline County, 2.24 mi SSE of Chataignier to 1.79 mi SSE of Chataignier
Rating
EF0
Path length
0.56 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.540, -92.307

The tornado that formed northeast of Savoy in St. Landry Parish moved north into extreme southeastern Evangeline Parish. Several trees were blown down or uprooted as the tornado crossed Highway 95 just west of the Parish Road 1-115 intersection. Local residents in the area observed the tornado. The tornado the dissipated just north of the highway.

Flood, St. Landry

When
December 24, 8:00 AM CST to 10:00 PM CST
Where
St. Landry County, 0.85 mi WSW of Plaisance to 0.63 mi SW of Plaisance
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.617, -92.134

A relative of an NWS employee reported Highway 10 was underwater in the Plaisance community around 9 AM. An NWS employee observed water still covering portions of the roadway in the same area around 9 PM that evening.

Flood, Avoyelles

When
December 24, 8:00 AM CST to 12:00 PM CST
Where
Avoyelles County, 1.14 mi ENE of Bunkie Muni Arpt to 1.11 mi SSE of Bunkie Smith Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.959, -92.214

The Bunkie Record newspaper reported flooding affected an unknown number of homes and businesses in Bunkie and Mansura. No details on if water entered the buildings or the extent of any flood damage were available.

Tornado, Acadia

When
December 24, 8:05 AM CST to 8:09 AM CST
Where
Acadia County, 3.73 mi SSE of Morse to 2.16 mi ESE of Morse
Rating
EF1
Path length
3.11 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.078, -92.484

The same storm that spawned the Gueydan tornado produced a second tornado that touched down on the north side of Bayou Queue de Tortue about 1.5 miles east of Riceville. The tornado then moved northeast and crossed Canvasback Road, before damaging a home and destroying an outbuilding on Kite Road. Several trees were also damaged along Kite Road. One tree was blown down onto Butterfly Road where the tornado crossed the roadway. The most significant damage was at a farm just west of the Butterfly Road/Highway 1115 intersection, where several outbuildings were destroyed and numerous trees blown down. Debris from the outbuildings was blown northward into fields on the west side of Highway 1115. On the east side of the highway between Leblanc Road and Butterfly Road, the tornado caused minor damage to the awning of one home, with moderate damage to the roof and porch of a second home. Debris from the porch blown into forested areas to the north of the home. The tornado then curved northward, passing just east of a home along Leblanc Road and damaging an outbuilding, before dissipating south of Highway 92.

Thunderstorm Wind, Acadia

When
December 24, 8:45 AM CST
Where
Acadia County, 0.46 mi NNW of Church Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.406, -92.224

KATC-TV and the Lafayette Daily Advertiser reported a large tree was blown down onto The Food Pantry charity located on Harmon Street in northwest Church Point, and the building was destroyed.

Thunderstorm Wind, Lafayette

When
December 24, 8:51 AM CST
Where
Lafayette County, 0.68 mi NE of Scott
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.237, -92.093

Straight line winds associated with a squall line blew down a large but rotten tree onto a mobile home located in the 1200 block of Lafayette Street in Scott. One person in the mobile home was killed but the other two occupants were not injured. Wind gusts were estimated between 40 to 50 mph. No other damage occurred in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lafayette2009-12-2444MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208785, 208787, 208793, 208807, 208817, 208818, 208821, 208822, 208823, 208824, 208825, 208829, 208826, 208827, 208828, 208865, 208880, 208885, 208931, 208887, 208915, 208923, 208898, 208902, 208910.